Lactic acidosis and hyperlactatemia associated with lamivudine accumulation and sepsis in a kidney transplant recipient-a case report and review of the literature

Details

Ressource 1Download: 34481501_BIB_693CB6DBA95A.pdf (602.75 [Ko])
State: Public
Version: Final published version
License: Not specified
Serval ID
serval:BIB_693CB6DBA95A
Type
Article: article from journal or magazin.
Publication sub-type
Case report (case report): feedback on an observation with a short commentary.
Collection
Publications
Institution
Title
Lactic acidosis and hyperlactatemia associated with lamivudine accumulation and sepsis in a kidney transplant recipient-a case report and review of the literature
Journal
AIDS Res Ther
Author(s)
Hollinger A., Cueni N., Marzolini C., Dickenmann M., Landmann E., Battegay M., Martinez A. E., Siegemund M., Leuppi-Taegtmeyer A.
ISSN
1742-6405 (Electronic)
ISSN-L
1742-6405
Publication state
Published
Issued date
2021
Peer-reviewed
Oui
Volume
18
Number
1
Pages
56
Language
english
Notes
Hollinger, Alexa
Cueni, Nadine
Marzolini, Catia
Dickenmann, Michael
Landmann, Emmanuelle
Battegay, Manuel
Martinez, Aurelien Emmanuel
Siegemund, Martin
Leuppi-Taegtmeyer, Anne
eng
Case Reports
Review
England
AIDS Res Ther. 2021 Sep 4;18(1):56. doi: 10.1186/s12981-021-00382-8.
Abstract
BACKGROUND: We report a case of sudden, lethal metabolic acidosis in a 70-year-old man on long-term nucleoside reverse transcriptase inhibitor (NRTI) -based antiretroviral therapy (ART) who had developed atypical necrotizing fasciitis 1 month after kidney transplantation. CASE PRESENTATION: The HIV infection of the patient was treated for the last four months with an integrase strand inhibitor (dolutegravir 50 mg/d) plus a NRTI backbone including lamivudine (150 mg/d) and abacavir (600 mg/d). In this renal transplant patient we hypothesize that the co-existence of sepsis, renal failure and an accumulation of lamivudine led to the development of fatal metabolic acidosis and hyperlactatemia. Although lamivudine is only rarely associated with hyperlactatemia, there is evidence that overdose may be a risk factor for developing it. In our patient the lamivudine concentration two days after stopping and during hemodiafiltration was more than 50 times higher than therapeutic target trough concentrations. Likely reasons for this were renal impairment and concurrent treatment with trimethoprim, known to inhibit the renal elimination of lamivudine. CONCLUSIONS: NRTIs could trigger the development of hyperlactatemia in septic patients. The use of NRTI sparing regimens might be considered in the presence of this critical condition.
Keywords
*Acidosis, Lactic/chemically induced, Aged, *Anti-HIV Agents/adverse effects, *HIV Infections/complications/drug therapy, Humans, *Hyperlactatemia/chemically induced, *Kidney Transplantation/adverse effects, *Lamivudine/adverse effects, Male, *Sepsis/drug therapy, Aids, Art, Lactic acidosis, Lamivudine, Metabolic acidosis, NRTI, conflicts of interest.
Pubmed
Create date
25/08/2023 6:17
Last modification date
25/01/2024 8:37
Usage data